The Vancouver Police Department, RCMP, BC Ambulance Service, Provincial Health Services Authority, Vancouver Coastal Health, Fraser Health, BC Centre for Disease Control and BC Coroners Service have joined forces to raise awareness and provide education on the dangers of fentanyl.
A synthetic narcotic that is 50-100 times more toxic than other narcotics, fentanyl is usually prescribed in the form of a patch to control severe pain and the dose must be carefully monitored to avoid accidental overdose. Illicit fentanyl has been showing up in liquid, powder and pill form, and can be masked in virtually any consumable product. This makes it particularly high risk for people who have never used narcotics, or for people who may mistakenly use fentanyl thinking it is something else. These users are in danger of dying, even on their first use of fentanyl.
“In the Vancouver Coastal Health region, the majority of people dying from using fentanyl are not using injection drugs. They are mostly recreational drug users who are snorting or smoking drugs,” says Dr. Mark Lysyshyn, Medical Health Officer, Vancouver Coastal Health.
Over the past three years there has been a progressive, province-wide increase in the number of illicit drug overdose deaths in which fentanyl was detected, either alone or in combination with other drugs. BC Coroners Service reports that there were over 300 illicit drug overdose deaths in 2014. Preliminary data suggests that fentanyl was detected in approximately one quarter of these deaths, as compared to 5% of deaths in 2012.
“The number of fentanyl-detected deaths throughout the province has increased drastically over the past few years. The goal of this collaborative, multi-agency effort is to raise awareness and provide education about the dangers of fentanyl, to emphasize the importance of being drug smart, and to hopefully minimize death and injury from this high risk behavior,” says Dr. Eleni Galanis, Interim Medical Director, Communicable Disease Prevention and Control Services, BC Centre for Disease Control.
The overdoses are occurring in drug users from all segments of society. Vancouver, Nanaimo, Surrey, Maple Ridge, Prince George, Langley and Fort St. John are the main urban centres with the largest number of fentanyl-detected deaths.
Given the spike in overdose deaths, police and health authorities believe there is an increased amount of fentanyl in circulation, and are warning those who use these drugs, even on a recreational basis, of the increased danger, especially as they may be unaware of what they are taking.
Fentanyl does not discriminate.
“Know your source? Be drug smart.”
What does a fentanyl overdose look like?
Early signs of a fentanyl overdose include:
- severe sleepiness
- slow heartbeat
- trouble breathing, or slow, shallow breathing or snoring
- cold, clammy skin
- trouble walking or talking
If any of these signs are observed in someone who is known to, or suspected of, taking a narcotic or other drug, call 9-1-1 immediately.
What advice do you have for people who may have unknowingly taken drugs containing fentanyl?
While we advise against the use of illicit drugs, people who do use these drugs should be sure to:
- don’t use alone
- start with a small amount
- not mix substances, including alcohol, as it increases overdose risk
- call 9-1-1 right away if someone overdoses
Looking for more information on fentanyl?